Illinois, 2004

Tornadoes and Hail in Illinois, April 20, 2004

April 20, 2004 · NWS ILX · 10 events in 9 counties and zones

6 tornado, 3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 20, 11:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 20, 11:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT TUE APR 20 2004

.DISCUSSION...
UPDATED THE FORECAST AROUND NOON FOR OCCASIONAL SHOWERS AND
THUNDERSTORMS EARLY...THEN MOSTLY CLOUDY WITH SCATTERED SHOWERS AND
THUNDERSTORMS. WARMED HIGHS TO BETWEEN 65 FAR NORTH AND 70 TO 75
FROM I-72 SOUTH AS WIND BECOME SOUTH 15 TO 20 MPH WITH AS A WARM
FRONT MOVES NORTH ACROSS CENTRAL IL.

17Z SURFACE ANALYSIS HAS A WARM FRONT NEAR I-72 AND STILL HAVING
WIDESPREAD CONVECTION ACROSS CENTRAL IL MAINLY NORTH OF I-70. WARM
FRONT TIMED BY RUC AND MESOETA TO LIFT NORTH OF ILX CWA DURING MID
AFTERNOON BY 21Z...AND SHOWER AND THUNDERTORMS SHOULD BECOME MORE
WIDELY SCATTERED FROM SOUTH TO NORTH DURING THE AFTERNOON. ESE WINDS
ALSO TURN SOUTH WITH WARM FRONT PASSAGE AND SHOULD SEE SOME SUNSHINE
TO HELP WARM TEMPS INTO THE UPPER 60S AND LOWER 70S MOST AREAS.
ALREADY IN THE LOWER 70S FROM I-70 SOUTH WHERE SOME PEAKS OF SUN.

&&

.PREV DISCUSSION...A LOT TO DEAL WITH ONCE AGAIN IN THE SHORT TERM
WITH SEVERAL WAVES MOVING THROUGH THE REGION BRINGING MUCH NEEDED
RAIN. BOTH PIA AND SPI HAVE ONLY HAD A TRACE OF PCPN SO FAR THIS
MONTH. RWS AND TRWS ARE BEGINNING TO DEVELOP OVER MO AS OF 07Z AND
ARE TRACKING TO THE NORTH AND EAST...JUST NORTH OF THE WARM FRONT.
AFTER THE ROUNDS OF PCPN TODAY AND TONIGHT...WILL SEE A BRIEF BREAK
IN THE ACTIVITY FOR THE MOST PART DURING THE DAY WEDNESDAY THROUGH
THURSDAY...THEN A COUPLE MORE ROUNDS OF PCPN TO AFFECT AREA FOR THE
END OF THE WORK WEEK AND INTO THE BEGINNING OF THE WEEKEND.

SHORT TERM...TODAY THROUGH THURSDAY...
ETA AND GFS ARE VERY SIMILAR IN THE SHORT TERM...BUT FEEL THAT ETA
HAS BEST HANDLE ON THE NEXT 72 HOURS. WARM FRONT TO BEGIN MOVING
BACK TO THE NORTH OVER CWA TODAY...SPREADING PCPN NORTHWARD. HPC QPF
INDICATING UP TO HALF AN INCH OF RAIN POSSIBLE TODAY ON NOSE OF 40+
KT LOW LEVEL JET. CWA TO SEE A BRIEF BREAK BY EARLY THIS EVENING
...THEN WE ARE HIT WITH ADDITIONAL RAINFALL WITH COLD FRONT AS IT
MOVES THROUGH DURING THE OVERNIGHT HOURS AND INTO WEDNESDAY MORNING.
SOME CONCERN WITH ISOLATED SEVERE WEATHER POSSIBLE WITH THIS COLD
FRONT. LI/S APPROACHING -6 AND CAPES NEAR 1500 BY WEDNESDAY MORNING
AS VIGOROUS SHORTWAVE SWINGS THROUGH REGION. SPC HAS PUT WESTERN
HALF OF CWA INTO A SLIGHT RISK FOR DAY 1 AND SOUTHEASTERN COUNTIES
IN A SLIGHT RISK FOR DAY 2.

CWA TO SEE A BREAK IN PCPN LATE IN THE DAY WEDNESDAY THROUGH
THURSDAY AS FRONT IS PUSHED FAR ENOUGH SOUTH THAT ANY PCPN TO
DEVELOP AS SHORTWAVES MOVE ALONG BOUNDARY...WILL REMAIN SOUTH OF
CWA. DID LEAVE IN SLIGHT CHANCE POPS FOR SOUTHERN HALF OF CWA...AS
PLACEMENT OF THIS BOUNDARY STILL IN QUESTION. FEEL THAT GFS HAS
MAJOR FEEDBACK PROBLEMS DURING THIS TIME FRAME AS IT QUICKLY
DEVELOPS A VORT MAX AND CORRESPONDING SFC LOW OVER SOUTHWESTERN MO
WITH A BIG 2 INCH+ BULLSEYE OF PCPN...WHICH TRACKS INTO OUR CWA
DURING THE DAY THURSDAY. MORE SIGNIFICANT SHORTWAVE TO AFFECT OUR
AREA IN THE LONG TERM BY THURSDAY NIGHT.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
NEXT WAVE TO APPROACH CWA BY THURSDAY EVENING AND CONTINUE INTO
FRIDAY...THEN A BRIEF BREAK FRIDAY NIGHT BEFORE NEXT SYSTEM MOVES IN
ON SATURDAY. FOR THE PAST SEVERAL RUNS...EXTENDED GFS AND ECMWF HAVE
BEEN HINTING AT UPPER LEVEL SHORTWAVE MOVING OUT OF THE 4 CORNERS
REGION AND TRACKING NORTHEAST INTO THE GREAT LAKES REGION ON
SATURDAY. SFC LOW TO TRACK NORTHEAST INTO CENTRAL ILLINOIS
...BRINGING ANOTHER ROUND OF PCPN ON SATURDAY...SO UPPED POPS FROM
SLIGHT CHANCE TO CHANCE CATAGORY. NO OTHER CHANGES MADE TO THE
EXTENDED AT THIS TIME.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BYRD
Hazardous weather outlook, Apr 20, 10:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT TUE APR 20 2004

ILZ027>031-036>038-040>044-047>054-061-211200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1130 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS
AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
OF THESE STORMS COULD BECOME SEVERE...LATE THIS AFTERNOON AND
TONIGHT. THE AREA WITH THE GREATEST THREAT IS FROM SPRINGFIELD
SOUTHWEST. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND
TONIGHT.

ILZ045-046-055>057-211200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE AND MATTOON
1130 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTCENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS
AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA WEDNESDAY MORNING
AND BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1130 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT MOVING NORTH OF I-70 THIS AFTERNOON WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITHIN THE WARM
SECTOR. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY MORNING AND BRING
MORE SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS
COULD BECOME SEVERE WEDNESDAY MORNING SOUTHEAST OF INTERSTATE 70. THE
PRIMARY THREAT WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS
FOR THURSDAY THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY MORNING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN/HUETTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 tornado, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Douglas

When
April 20, 1:00 PM CST to 1:06 PM CST
Where
Douglas County, 4 mi NW of Tuscola
Rating
F1
Path length
3 mi
Path width
50 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -88.333

A tornado touched down at the intersection of 1300N and 750E in northwestern Douglas County. In this location it damaged the front porch of a home, destroyed the garage, damaged a couple of sheds and blew down several large trees. When the garage collapsed it damaged a 1975 Corvette, as well as another car and two antique tractors. The tornado then traveled to the north northeast damaging an abandoned home, before crossing from Douglas County into Champaign County, 5.7 miles north northwest of Tuscola. No injuries were reported.

Tornado, Champaign

When
April 20, 1:06 PM CST to 1:10 PM CST
Where
Champaign County, 3 mi SW of Pesotum
Rating
F0
Path length
0.9 mi
Path width
50 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
39.883, -88.300

As the tornado crossed from Douglas County into Champaign County, 3 miles southwest of Pesotum, it destroyed a barn as well as several trees and power lines. The tornado lifted and dissipated 2 miles south southwest of Pesotum. No injuries were reported.

Tornado, Champaign

When
April 20, 1:32 PM CST
Where
Champaign County, 4 mi NE of Philo
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -88.100

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Mason

When
April 20, 3:45 PM CST
Where
Mason County, Havana
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
40.300, -90.067

Tornado, Stark

When
April 20, 4:05 PM CST to 4:06 PM CST
Where
Stark County, 7 mi E of Wyoming
Rating
F1
Path length
1 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
41.067, -89.650

A tornado touched down 6.5 miles east of Wyoming (Stark County). As it traveled east, it blew out 5 windows on a house and damaged the roof of a barn. Also, numerous trees were either uprooted or snapped off. The tornado then crossed from Stark County into Marshall County 7.3 miles east northeast of Wyoming. No injuries were reported.

Tornado, Marshall

When
April 20, 4:06 PM CST to 4:17 PM CST
Where
Marshall County, Camp Grove
Rating
F1
Path length
8.1 mi
Path width
440 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
41.083, -89.650

The tornado crossed from Stark County into Marshall County four tenths of a mile northwest of Camp Grove. It initially blew down numerous trees and power lines until it reached the intersection of 1300N and 250E where it destroyed a shed and a pole barn which had farm equipment in it. The farm equipment was damaged with damage estimated around $250,000. It then continued moving northeast blowing a grain bin into a field, blew down more trees and power lines then crossed into Bureau County (WFO DVN county warning area) west of Whitefield. No injuries were reported.

Tornado, Knox

When
April 20, 4:40 PM CST to 4:43 PM CST
Where
Knox County, 3 mi NW of Victoria
Rating
F0
Path length
2.8 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -90.133

A tornado touched down 3 miles northwest of Victoria and traveled to the northeast. As it reached the intersection of 2500N and 1700E, it destroyed one farm building and damaged two other farm buildings. It continued to move to the northeast lifting 4.5 miles north of Victoria. Several trees and power lines were blown down as well. No injuries were reported.

Thunderstorm Wind, Tazewell

When
April 20, 4:45 PM CST
Where
Tazewell County, 1 mi S of Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.550, -89.633

Hail, McLean

When
April 20, 5:00 PM CST
Where
McLean County, Anchor
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -88.533

Hail, Woodford

When
April 20, 5:22 PM CST
Where
Woodford County, 1 mi W of El Paso
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -89.033

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392801, 5392802, 5392803, 5392804, 5392805, 5392889, 5392890, 5392893, 5392891, 5392892.